Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 67, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2001, 3:53 PM EDT for Richland County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 27, 2001, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 27, 2001, 4:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Richland County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:45 PM EDT | Thunderstorm Wind 50 E | Columbia, SC | Highway Dept. reported trees down on Monticell road and hwy 215. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2760 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 271954
SVRCAE
SCC079-272045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED JUN 27 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT.
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF VALENCIA HEIGHTS...OR
ABOUT 11 MILES SOUTH OF COLUMBIA...MOVING NORTH AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VALENCIA HEIGHTS.
COLUMBIA.
FOREST ACRES.
WOODFIELD.
DENTSVILLE.
ARCADIA LAKES.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.
LAT...LON 3382 8096 3385 8074 3430 8077 3427 8106
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:20 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 27, 2:20 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 220 PM EDT WED JUN 27 2001 CONVECTION THIS AFTERNOON DEVELOPING ALONG SEA BREEZE FRONT AND SFC THETA-E AXIS EXTENDING NORTH FROM THE CSRA INTO MIDLANDS. GOOD LOW LEVEL CONVERGENCE EAST AND SOUTH OF CAE. INSTABILITY MODERATE TO VERY UNSTABLE WITH SFC BASED LI FROM -5 TO -8. CAPE 2500-3500 J/KG. WEAK WATER VAPOR INDICATING UPPER LOW CONTINUES TO MOVE NORTHWEST INTO MIDWEST. UPPER LEVEL HIGH ALONG CAROLINA COAST. TROPICAL MOISTURE ASSOCIATED WITH EASTERLY WAVE ALONG EAST COAST FL SPREADING NORTH BUT REMAINING MAINLY OFFSHORE AT THE MOMENT. WEAK 700MB LIFT THIS EVENING EXPECT TSTMS TO REMAIN ISOLATED-SCT MAINLY SOUTH OF CAE DURING EVENING THEN DISSIPATE. MID LEVEL RIDGE OFF NORTH CAROLINA COAST THU WITH 850MB-700MB MOISTURE FLUX INCREASING ACROSS AREA WITH SOUTH-SOUTHEAST FLOW. BEST 700MB LIFT FROM THE LOW COUNTRY NORTHWEST THRU CSRA...WILL GO GOOD CHANCE AGS AREA...CHANCE CAE AND NORTH. INSTABILITY LOOKS WEAKER WITH WARMER TEMPS ALOFT AND INCREASING MID LEVEL CLOUDS. PRECIP WATER HIGH 1.5 TO 1.8 INCHES SUGGEST POTENTIAL FOR HEAVY TROPICAL SHOWERS. META INDICATING STRONG MID LEVEL SHORT WAVE APPROACHING FROM THE SOUTH FRI AFTERNOON WITH GOOD LIFT...ESPECIALLY IN THE CSRA. INSTABILITY LOOKS MODERATE WITH CAPE AROUND 2000 J/KG...INCREASING MOISTURE AS SEEN BY T-SECTIONS...WILL CONTINUE GOOD CHANCE POPS AGS AND CHANCE CAE AND NORTH. HIGHS BELOW GUIDANCE WITH INCREASING CLOUDS/MOISTURE AND LOWS NEAR GUIDANCE. EXTENDED...WEAK SHORT WAVES MAY MOVE ACROSS THE AREA THRU PERIOD. MODELS INDICATE TYPICAL SUMMER TIME HUMID AIRMASS EACH DAY. UPPER TROF REMAINS STATIONARY IN THE MIDWEST OR MAY MOVE SOUTHWEST. PREFER MRF/ECMWF. TROF DEVELOPING IN THE NORTHEAST EARLY TO MID NEXT WEEK...ASSOCIATED SURFACE COLD FRONT STAYS TO OUR NORTH THROUGH MONDAY AND POSSIBLY TUE. FCSTID = 19 CAE 70 89 70 88 / 20 40 30 40 AGS 69 87 70 87 / 30 50 40 50 SSC 70 89 70 88 / 20 40 30 40 OGB 69 87 70 87 / 30 50 40 50 .CAE... GA...NONE. SC...NONE. AWP
In the hours before
Local storm report, Jun 27, 2:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
252 PM EDT WED JUN 27 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
g
230 PM ORANGEBURG SC .75 INCH HAIL
06/27/01 ORANGEBURG REPORTED BY ORANGEBURG
EMERGENCY SVC
BLPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:16 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 29 min |
| Jun 27, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.